Symptoms & causes

Symptoms

Possible signs and symptoms of toxic shock syndrome include:

  • A sudden high fever
  • Low blood pressure (hypotension)
  • Vomiting or diarrhea
  • A rash resembling a sunburn, particularly on your palms and soles
  • Confusion
  • Muscle aches
  • Redness of your eyes, mouth and throat
  • Seizures
  • Headaches

When to see a doctor

Call your doctor immediately if you have signs or symptoms of toxic shock syndrome. This is especially important if you've recently used tampons or if you have a skin or wound infection.

Causes

Most commonly, Staphylococcus aureus (staph) bacteria cause toxic shock syndrome. The syndrome can also be caused by group A streptococcus (strep) bacteria.

Risk factors

Toxic shock syndrome can affect anyone. About half the cases of toxic shock syndrome associated with Staphylococci bacteria occur in women of menstruating age; the rest occur in older women, men and children. Streptococcal toxic shock syndrome occurs in people of all ages.

Toxic shock syndrome has been associated with:

  • Having cuts or burns on your skin
  • Having had recent surgery
  • Using contraceptive sponges, diaphragms or superabsorbent tampons
  • Having a viral infection, such as the flu or chickenpox

Complications

Toxic shock syndrome can progress rapidly. Complications may include:

  • Shock
  • Renal failure
  • Death
May 04, 2017
References
  1. Chu VH. Staphylococcal toxic shock syndrome. http://www.uptodate.com/home. Accessed Dec. 7, 2016.
  2. Stevens DL. Epidemiology, clinical manifestations and diagnosis of streptococcal toxic shock syndrome. http://www.uptodate.com/home. Accessed Dec. 7, 2016.
  3. Stevens DL. Treatment of streptococcal toxic shock syndrome. http://www.uptodate.com/home. Accessed Dec. 7, 2016.
  4. Tintinalli JE, et al. Toxic shock syndromes. In: Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, N.Y.: The McGraw Hill Companies; 2016. http://www.accessmedicine.com. Accessed Dec. 7, 2016.
  5. Patient alert: Medical devices. U.S. Food and Drug Administration. http://www.fda.gov/medicaldevices/safety/alertsandnotices/patientalerts/ucm070003.htm. Accessed Dec. 7, 2016.